Wednesday, Jan 19, 2022

Copaxone is experiencing a rare, life-threatening adverse event

Odd as it may seem, one of the safest DMTs in the MS world, Glatiramer acetate (Copaxone) can also give some nasty rare side effects. In this..

title

Odd as it may seem, one of the safest DMTs in the MS world, Glatiramer acetate (Copaxone) can also give some nasty rare side effects.

In this unfortunate lady the drug-related side effect involved her breasts (apologies for the pictures if it is distressing to some of our readers). But, in a previous case report a generalized skin vasculitis has also been described (see abstract below).

An urticarial vasculitis case induced by glatiramer acetate
February 2008 Journal of Dermatological Treatment 19(5):305-7
Urticarial vasculitis (UV) is a disease characterized clinically by urticarial skin lesions and histologically by leukocytoclastic vasculitis caused by immunocomplex accumulation in post-capillary venules. Cases induced by various drugs such as cimetidine, diltiazem, potassium iodide, fluoxetine, and non-steroid inflammatory drugs have been reported in the literature. A 48-year-old female who developed pruritus and rash on her body 3 months after starting glatiramer acetate (GA) treatment for multiple sclerosis was diagnosed with UV after clinical and histopathological examination. This report presents the first case in the literature of UV induced by GA.

What is vasculitis? It is inflammation of the small blood vessels. When neutrophils are involved and causing disintegration of cells it is called leukocytoklasia. Generally speaking no cause is found in a vast majority of these cases, but drugs and infections make up the latter half. In this case the person was on Copaxone for a number of months before it all started, but she was also detected to have Hepatitis C antibodies, indicating another potential cause or contributing factor.

Drug side effects in general are those occurring within the first month of starting a new drug, but delayed complications can be seen after a number of years of continued use. Unfortunately, in the case of skin vasculitis once extensive the only remaining treatment option is surgical debridement to prevent further spread.

Unlike this evidence of extensive skin necrosis, small areas of skin necrosis and lipoatrophy (loss of fat) at injection sites are known side effects of Copaxone.



Abstract

Breast J. 2021 Nov 28. doi: 10.1111/tbj.14300. Online ahead of print.

Bilateral breast necrotizing leukocytoclastic vasculitis: First case report

Hassan Baig , Wen Ling Choong, Pei Ru Chew, Alessio Vinci 

Leukocytoclastic vasculitis (LCV) is a very rare immune complex-mediated condition affecting the small vessels walls. We present the case of a 48-year-old woman with necrotizing bilateral breast LCV on treatment with glatiramer acetate for multiple sclerosis. Bilateral mastectomies and debridement of the anterior abdominal wall were required due to the rapidly evolving necrotizing process. Rapid assessment and a multidisciplinary approach are fundamental in treating this rare life-threatening condition.

Keywords: bilateral mastectomies; leucocytoclastic vasculitis; necrotising fasciitis; necrotising leucocytoclastic vasculitis; necrotising vasculitis.

----------------------------

By: Neuro Doc Gnanapavan
Title: A rare life-threatening adverse event on Copaxone
Sourced From: multiple-sclerosis-research.org/2021/11/a-rare-life-threatening-adverse-event-on-copaxone/?utm_source=rss&utm_medium=rss&utm_campaign=a-rare-life-threatening-adverse-event-on-copaxone
Published Date: Tue, 30 Nov 2021 00:00:00 +0000

Read More